DEAR DR. ROACH: Among my problems is restless leg syndrome. I take generic Requip (ropinirole) in order to sleep at night. Recently, I find I must take it earlier and earlier before bedtime (i.e., now an hour to an hour and 30 minutes before I expect to go to bed). Without this medication, I would have to take sleeping pills every night. But because Requip puts me to sleep, I cannot use it when I do not want to go to sleep. And increasingly, my legs give me so much trouble whenever I want to watch a movie, go to a play, do any traveling, etc. My doctor prescribed gabapentin for daytime use. However, I do not feel that medication is doing any good. There are early evenings when I think I’m going to go nuts because my legs bother me so much. I have it in both legs, but usually only one is bothersome at a time. My question is whether there is anything I can do or take to relieve these annoying RLS symptoms when I am not ready to retire? — L.M.
ANSWER: Restless legs syndrome, also called Willis-Ekbom Disease, causes symptoms of spontaneous leg (and sometimes arm) movements during rest, often associated with unpleasant sensations in the limb. It is common, and can be associated with iron-deficiency anemia and other medical conditions. Symptoms are usually worse at nighttime, and movements usually occur during sleep.
Ropinirole (Requip) and pramipexole (Mirapex) often are the first medications used in this condition, and they can be very effective. They start working in about 90-120 minutes. Some people do experience fatigue with these medications.
For daytime symptoms, I have had good success with carbidopa-levodopa (Sinemet and others). You might ask your doctor about it.
DEAR DR. ROACH: My wife read that oral sex is the chief cause of throat and lung cancer. Can this be true? — Anon.